Linagliptin-Associated Alopecia and Bullous Pemphigoid Academic Article uri icon

  •  
  • Overview
  •  
  • Research
  •  
  • Identity
  •  
  • Additional Document Info
  •  
  • View All
  •  

abstract

  • Bullous pemphigoid is a chronic autoimmune blistering disease. Recently, several reports suggested dipeptidyl peptidase 4 (DPP-4) inhibitors, also known as gliptins, were a potential cause of drug-induced bullous pemphigoid but not of both bullous pemphigoid and alopecia areata together. Here we describe the case of a 68-year-old man with type 2 diabetes mellitus who developed new onset diffuse alopecia on the scalp with diffuse tense bullae over his body a few months after linagliptin was introduced for better control of his diabetes. DPP-4 inhibitors are not known to increase the risk of alopecia. To the best of our knowledge, this is the first report of linagliptin-associated alopecia areata and bullous pemphigoid, which may help demonstrate if there are any links between DPP-4 inhibitors and alopecia. LEARNING POINTS: This is the first report of linagliptin-associated alopecia areata and bullous pemphigoid (BP), which may help demonstrate a link between DPP-4 inhibitors and alopecia.Since the time of onset of BP after initiation of a DPP-4 inhibitor varies, a high index of suspicion is needed for diagnosis.Early diagnosis is essential as DPP-4 inhibitor withdrawal has a significant effect on disease remission.

publication date

  • 2019